Illinois, 2009

Lightning Strike in Illinois, April 25, 2009

April 25, 2009 · NWS ILX · 1 event in 1 county or zone

Scattered thunderstorms during the early morning hours of April 25th created lightning which damaged the water treatment plant in Petersburg.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

Scattered thunderstorms during the early morning hours of April 25th created lightning which damaged the water treatment plant in Petersburg.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Apr 25, 1:16 AM CST, 3 hours 54 minutes earlier.

Area forecast discussion, Apr 25, 1:16 AM CST, 3 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
216 AM CDT SAT APR 25 2009

.DISCUSSION...
ISSUED 216 AM CDT SAT APR 25 2009

SOUTHWESTERLY FLOW PATTERN WILL BRING WARM AND WET WEATHER TO
CENTRAL ILLINOIS OVER THE NEXT SEVERAL DAYS.

06Z SURFACE CHART SHOWS SPRAWLING RIDGE OF HIGH PRESSURE JUST OFF
THE EAST COAST...PROVIDING A WARM AND INCREASINGLY HUMID FLOW TO
MUCH OF THE EASTERN CONUS. MEANWHILE...A SLOW-MOVING FRONTAL
BOUNDARY REMAINS DRAPED FROM THE NORTHERN GREAT LAKES SOUTHWESTWARD
INTO THE CENTRAL PLAINS. SCATTERED SHOWERS/STORMS ARE ONGOING IN
THE VICINITY OF THIS FRONT...WITH THE CLOSEST CONVECTION TO THE
KILX CWA CURRENTLY OCCURRING ALONG THE IOWA/MISSOURI BORDER.
ALOFT...RIDGING PREVAILS ALONG THE EAST COAST....WITH TROUGHING
ACROSS THE NORTHERN ROCKIES AND WEST COAST. IN BETWEEN THESE TWO
FEATURES...BROAD SOUTHWESTERLY FLOW IS IN PLACE ACROSS THE
MIDWEST.

SHORT TERM...TODAY THROUGH MONDAY

NORTHERN STREAM WAVE TRACKING ACROSS THE NORTHERN PLAINS/UPPER
MIDWEST WILL HELP PUSH COLD FRONT SOUTHWARD TOWARD ILLINOIS TODAY.
MODELS IN GOOD AGREEMENT WITH THIS PROCESS...BRINGING FRONT ACROSS
NORTH-CENTRAL ILLINOIS BY LATE THIS AFTERNOON/EVENING. WITH SURFACE
DEWPOINTS RISING WELL INTO THE 50S AND PERHAPS REACHING 60 DEGREES
TO THE SOUTH OF THE BOUNDARY...ATMOSPHERE IS EXPECTED TO BECOME
MODERATELY UNSTABLE...WITH NAM-WRF INDICATING CAPE VALUES OF
BETWEEN 1000 AND 1500J/KG. DESPITE LACK OF VIGOROUS UPPER
DYNAMICS...CONVERGENCE ALONG FRONT AND INSTABILITY WILL BE ENOUGH
TO TRIGGER SCATTERED STORMS ACROSS MAINLY THE NORTHERN TWO-THIRDS
OF THE CWA. ANY STORMS THAT FIRE WILL DEVELOP STRONG ENOUGH UPDRAFTS
TO SUPPORT MARGINALLY SEVERE HAIL AND/OR WIND GUSTS...PARTICULARLY
GIVEN THE STRONG 60KT 925MB JET CURRENTLY IN PLACE ACROSS THE
REGION. WILL HIT POPS HARDEST ACROSS THE NORTH IN CLOSEST
PROXIMITY TO THE BOUNDARY...TAPERING DOWN TO A DRY FORECAST ALONG
AND SOUTH OF I-70. TEMPS WILL ONCE AGAIN BE WELL ABOVE
NORMAL...BUT WILL BE TEMPERED SOMEWHAT BY ADDITIONAL CLOUD COVER
AND PRECIP. HIGHS WILL RANGE FROM THE UPPER 70S IN THE ILLINOIS
RIVER VALLEY TO THE MIDDLE 80S ACROSS EAST-CENTRAL AND SOUTHEAST ILLINOIS.

FRONT WILL BECOME STATIONARY ACROSS THE FAR NORTHERN CWA THIS
EVENING...THEN WILL BEGIN LIFTING BACK NORTHWARD AS AN APPROACHING
UPPER WAVE CAUSES RIDGING TO ONCE AGAIN AMPLIFY ACROSS THE REGION.
MODELS SUPPORT BULK OF PRECIP ALONG AND NORTH OF FRONT
OVERNIGHT...AS LOW-LEVEL JET FEEDS CONVECTION ACROSS IOWA/NORTHERN
ILLINOIS. FURTHER SOUTH...SCATTERED SHOWERS/STORMS WILL CONTINUE
ACROSS THE NORTHERN TWO-THIRDS OF THE CWA. MODEL CONSENSUS TAKES
FRONT FURTHER NORTH INTO THE SOUTHERN GREAT LAKES ON SUNDAY...LEAVING
CENTRAL ILLINOIS FIRMLY IN THE WARM SECTOR. WILL MENTION LOW
CHANCE POPS ACROSS THE NORTH DURING THE MORNING IN CASE WIDESPREAD
CONVECTION ACROSS NORTHERN ILLINOIS OVERNIGHT IMPEDES NORTHWARD
PROGRESSION OF BOUNDARY. THE REST OF THE DAY WILL BE DRY
EVERYWHERE...WITH HIGHS REACHING THE LOWER TO MIDDLE 80S.

NEXT SIGNIFICANT WAVE WILL BEGIN TO PUSH FRONT BACK INTO ILLINOIS
BY SUNDAY NIGHT...ALTHOUGH MODELS GENERALLY KEEP IT WEST OF THE
MISSISSIPPI RIVER THROUGH 12Z MON. WILL ONLY MENTION LOW CHANCE
POPS AFTER MIDNIGHT ACROSS THE ILLINOIS RIVER VALLEY...WITH DRY
CONDITIONS ELSEWHERE. MAIN RAIN EVENT LOOKS TO BE UNFOLDING
MONDAY/MONDAY NIGHT...WHEN SLOW-MOVING UPPER TROUGH AND ASSOCIATED
FRONT EDGE EASTWARD. WIDESPREAD SHOWERS AND THUNDERSTORMS WILL
DEVELOP IN THE VERY HUMID AIRMASS IN PLACE ACROSS THE REGION...PRODUCING
LOCALLY HEAVY RAINFALL. MOST LOCATIONS WILL PICK UP BETWEEN ONE
AND TWO INCHES OF RAIN THROUGH MONDAY NIGHT...WITH SOME SPOTS
ACROSS THE ILLINOIS RIVER VALLEY POTENTIALLY GETTING IN EXCESS OF
2 INCHES.

LONG TERM...TUESDAY THROUGH FRIDAY

FRONT WILL SLOWLY PUSH EASTWARD INTO THE OHIO RIVER VALLEY ON
TUESDAY AND EVENTUALLY STALL OUT PARALLEL TO THE UPPER FLOW. WILL
MAINTAIN CHANCE POPS ALONG AND EAST OF I-55 ON TUESDAY...MAINLY FOR THE
MORNING HOURS...BUT WILL THEN SHIFT EMPHASIS FOR PRECIP SOUTH OF
THE AREA FOR TUESDAY NIGHT THROUGH THURSDAY. FRONT WILL GRADUALLY
RETURN NORTHWARD BY THE END OF THE WEEK...HOWEVER MUCH UNCERTAINTY
EXISTS CONCERNING TIMING OF THIS PROCESS...SO WILL MAINTAIN DRY
FORECAST UNTIL THURSDAY NIGHT/FRIDAY. AFTER THE VERY WARM
CONDITIONS IN THE SHORT-TERM...TEMPS WILL RETURN TO NEAR NORMAL IN
THE UPPER 60S/LOWER 70S THROUGHOUT THE EXTENDED.

BARNES
&&

.AVIATION...
ISSUED 1145 PM CDT FRI APR 24 2009

ALTHOUGH SURFACE WINDS ARE SUBSIDING SOMEWHAT AND ARE NOT AS GUSTY
AS DURING THE DAY...A LOW LEVEL JET OF 50 TO 55 KNOTS IS JUST A FEW
THOUSAND FEET OFF THE GROUND...AS INDICATED FROM AREA WSR-88DS
AND WIND PROFILERS...AS WELL AS ACARS SOUNDINGS. BASED ON THIS AND
FORECAST SOUNDINGS FROM THE 00Z MODEL RUN...LOW LEVEL WIND SHEAR
WILL BE CONTINUED IN ALL TAFS UNTIL ABOUT MID MORNING...WHEN THE
WINDS ALOFT SUBSIDE A BIT AND GUSTY WINDS RETURN AT THE SURFACE.
LATEST MODEL RUNS CONTINUE TO INDICATE GUSTS IN THE 30 KNOT
VICINITY LATE MORNING INTO ABOUT MID- AFTERNOON...WITH WINDS
ESPECIALLY LOWERING BY SUNSET AS A FRONTAL BOUNDARY GETS HUNG UP
JUST NORTH OF KPIA/KBMI.

CEILINGS THROUGH MUCH OF SATURDAY MORNING WILL BE OF THE MID AND
HIGH LEVEL VARIETY OF 10000 FEET OR HIGHER. AFTER THAT...INSTABILITY
WILL HELP LEAD TO SOME LOWER CEILINGS AROUND 5000 FEET AS
SCATTERED SHOWERS AND THUNDERSTORMS DEVELOP. THESE MAY START
IN AREAS AROUND KPIA/KSPI BY NOON...BUT MOST WILL BE DURING THE
EARLY AND MID AFTERNOON BEFORE DIMINISHING.

GEELHART
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Apr 25, 4:15 AM CST, 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
515 AM CDT SAT APR 25 2009

ILZ027>031-036-037-040-041-047-261100-
CASS-FULTON-KNOX-MARSHALL-MASON-PEORIA-SCHUYLER-STARK-TAZEWELL-
WOODFORD-
515 AM CDT SAT APR 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL TRACK ACROSS PARTS OF WEST CENTRAL
ILLINOIS THIS MORNING. NO SEVERE WEATHER IS EXPECTED WITH THE
STORMS THIS MORNING.

THUNDERSTORM CHANCES WILL INCREASE AGAIN LATE THIS AFTERNOON OR
EVENING AS A COLD FRONT APPROACHES FROM THE WEST. SOME OF THE
STORMS LATER THIS AFTERNOON AND EVENING WILL BE CAPABLE OF
PRODUCING LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS. THE SEVERE
THREAT SHOULD BEGIN TO DIMINISH BY MIDNIGHT. IN ADDITION TO THE
SEVERE THREAT...THE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
HEAVY RAINFALL IN A SHORT PERIOD OF TIME.

FOR INTERESTS ALONG THE ILLINOIS RIVER...FLOODING WILL CONTINUE
FROM PEORIA TO BEARDSTOWN THROUGH THE WEEKEND.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORM CHANCES WILL CONTINUE THROUGH THE REMAINDER OF THE
WEEKEND AND INTO EARLY NEXT WEEK. KEEP ABREAST OF LATER FORECASTS
AS THE TIMING AND LOCATION OF THE GREATEST THREAT FOR ANY ADDITIONAL
SEVERE WEATHER BECOMES BETTER DEFINED...ESPECIALLY IN THE MONDAY AND
MONDAY NIGHT TIME FRAME. DUE TO THE SLOW MOVEMENT OF THE FRONTAL
BOUNDARY EARLY NEXT WEEK...HEAVY RAINFALL MAY ALSO OCCUR WITH THE
THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND INTO THE
EVENING HOURS. PRESENT INDICATIONS SUGGEST THE PRIMARY TIME FRAME
FOR ANY SEVERE WEATHER WILL BE FROM 300 PM THIS AFTERNOON UNTIL
10 PM THIS EVENING.

ILZ038-042>046-048>053-261100-
CHAMPAIGN-CHRISTIAN-DE WITT-LOGAN-MACON-MCLEAN-MENARD-MORGAN-
PIATT-SANGAMON-SCOTT-VERMILION-
515 AM CDT SAT APR 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS WILL TRACK ACROSS PARTS OF CENTRAL
AND WEST CENTRAL ILLINOIS THIS MORNING. NO SEVERE WEATHER IS
EXPECTED WITH THE STORMS THIS MORNING.

THUNDERSTORM CHANCES WILL INCREASE AGAIN LATE THIS AFTERNOON OR
EVENING AS A COLD FRONT APPROACHES FROM THE WEST. SOME OF THE
STORMS LATER THIS AFTERNOON AND EVENING WILL BE CAPABLE OF
PRODUCING LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS. THE SEVERE
THREAT SHOULD BEGIN TO DIMINISH BY MIDNIGHT. IN ADDITION TO THE
SEVERE THREAT...SOME OF THE THUNDERSTORMS WILL PRODUCE HEAVY
RAINFALL IN A SHORT PERIOD OF TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORM CHANCES WILL CONTINUE THROUGH THE REMAINDER OF THE
WEEKEND AND INTO EARLY NEXT WEEK. KEEP ABREAST OF LATER FORECASTS
AS THE TIMING AND LOCATION OF THE GREATEST THREAT FOR ANY ADDITIONAL
SEVERE WEATHER BECOMES BETTER DEFINED...ESPECIALLY IN THE MONDAY
AND MONDAY NIGHT TIME FRAME. DUE TO THE SLOW MOVEMENT OF THE FRONTAL
BOUNDARY EARLY NEXT WEEK...HEAVY RAINFALL MAY ALSO OCCUR WITH THE
THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON AND THIS
EVENING. PRESENT INDICATIONS SUGGEST THE PRIMARY TIME FRAME WOULD
BE FROM 400 PM THIS AFTERNOON UNTIL 10 PM THIS EVENING.

ILZ054>057-061>063-066>068-071>073-261100-
CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-EDGAR-EFFINGHAM-
JASPER-LAWRENCE-MOULTRIE-RICHLAND-SHELBY-
515 AM CDT SAT APR 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS THIS MORNING AND AGAIN
LATER THIS AFTERNOON...PRIMARILY NORTH OF INTERSTATE 70. NO
SEVERE WEATHER IS ANTICIPATED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORM CHANCES WILL INCREASE ACROSS THE AREA ON MONDAY
AS A FRONTAL BOUNDARY SHIFTS SOUTHEAST. KEEP ABREAST OF LATER
FORECASTS AS THE TIMING AND LOCATION OF THE GREATEST THREAT FOR
ANY ADDITIONAL SEVERE WEATHER BECOMES BETTER DEFINED...ESPECIALLY
IN THE MONDAY AND MONDAY NIGHT TIME FRAME. IN ADDITION...HEAVY
RAINFALL IS ALSO A DISTINCT POSSIBILITY EARLY NEXT WEEK AS THE
SLOW MOVING COLD FRONT PUSHES ACROSS SOUTHEAST ILLINOIS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

SMITH

The radar

The Lincoln radar (KILX), 46 km away, was scanning. The volume nearest the first event began at 11:09 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Menard

When
April 25, 5:10 AM CST
Where
Menard County, Petersburg
Property damage
$50,000
Reported by
Newspaper
Coordinates
40.020, -89.850

Lightning struck the water treatment plant in Petersburg. The lightning damaged the automatic control system and security system. There were no injuries and water service was not disrupted.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2009Every state in 2009This day in weather historyWarnings in Illinois, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 166583.